Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2003, 8:58 AM CDT for Miami County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 8:58 AM CDT (13:58 UTC)
- Expired
- May 8, 2003, 9:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
839
WUUS53 KEAX 081358
SVREAX
KSC121-081445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 AM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS
* UNTIL 945 AM CDT
* AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL. THIS
STORM WAS LOCATED NEAR LOUISBURG...OR 10 MILES EAST OF PAOLA...AND
MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
MIAMI COUNTY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3849 9491 3858 9486 3870 9473 3865 9462
3850 9463 3847 9474
$$
SCHMITWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 8, 3:30 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 AM CDT THU MAY 8 2003 ...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND THIS EVENING ACROSS AREA...WITH POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES... SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH ACROSS WESTERN CONUS WITH EMBEDDED SHORTWAVE OVER DESERT SOUTHWEST ROUNDING BASE OF TROUGH. STRONG RETURN FLOW HAS SET UP ACROSS CENTRAL PLAINS WITH 50KT LOW LEVEL JET ADVECTING GULF MOISTURE NORTHWARD INTO REGION. ELEVATED CONVECTION HAS DEVELOPED IN REGION OF STRONG MASS CONVERGENCE ALONG NOSE OF LOW LEVEL JET ACROSS CENTRAL/SOUTHERN KS...AND EXPECT THIS ACTIVITY TO INCREASE IN AREAL COVERAGE AS IT SPREADS EASTWARD ALONG STRONG 850MB THETA-E GRADIENT. GIVEN STEEP MID-LEVEL LAPSE RATES AND STRONG SHEAR THROUGHOUT LAYER OF ELEVATED INSTABILITY...SOME OF THESE STORM MAY PRODUCE LARGE HAIL. OTHERWISE SURFACE WARM FRONT ANALYZED ALONG RED RIVER VALLEY PROGGED TO LIFT NORTHWARD TODAY REACHING NORTHERN MO BY LATE AFTERNOON. DRYLINE PROGGED TO SET UP ACROSS CENTRAL KS THIS AFTERNOON THEN PUNCH EASTWARD AS MID-LEVEL DRY INTRUSION ASSOCIATED WITH APPROACHING 250MB JET STREAK SPREADS ACROSS KS. INITIALLY CAP SHOULD HOLD OFF CONVECTION UNTIL LATE AFTERNOON WHEN HEIGHT FALLS AND MID-LEVEL COOLING ASSOCIATED WITH APPROACHING DESERT SOUTHWEST SHORTWAVE ACT TO WEAKEN CAP SUFFICIENTLY TO ALLOW CONVECTION TO FIRE ALONG DRYLINE...AND POSSIBLY WARM FRONT. ATMOSPHERE PROGGED TO BECOME VERY UNSTABLE THIS AFTERNOON ACROSS WARM SECTOR...WITH MUCAPE PROGGED IN EXCESS OF 4000 J/KG. STRONG DEEP LAYER SHEAR IN EXCESS OF 60 KTS OVER LOWEST 6 KM WILL BE MORE THAN SUFFICIENT FOR SUPERCELLS...AND LONG LOW LEVEL HODOGRAPHS COMBINED WITH LOW LCL HEIGHTS SUPPORT THREAT FOR STORMS TO BECOME TORNADIC. CONVECTION ALONG DRYLINE MAY EVOLVE INTO BOWS/SHORT LEWPS AS IT ADVANCES INTO CWA THIS EVENING...HOWEVER CANT RULE OUT POTENTIAL FOR STORMS TO REMAIN DISCRETE. STORMS ACROSS NORTHERN MO IN VICINITY OF WARM FRONT WILL HAVE BEST POTENTIAL TO BECOME TORNADIC EARLY THIS EVENING...GIVEN ENHANCED LOW LEVEL HELICITY JUST NORTH OF BOUNDARY. EXPECT CONVECTION TO SHIFT EAST OF CWA AROUND/SHORTLY AFTER 06Z AS UPPER LEVEL SHORTWAVE PULLS AWAY FROM REGION AND DRY SLOT SPREADS ACROSS AREA...SHUNTING 850MB MOISTURE AXIS EAST. SEAMAN 405 PM WED MAY 7... IMPRESSIVE RETURN FLOW SETTING UP FOR LATER TONIGHT AS WARM AIR ADVECTION/ISENTROPIC LIFT SET UP POTENTIAL FOR ELEVATED STORMS ACROSS WESTERN/SOUTHERN SECTIONS OF FORECAST AREA. SURFACE WARM FRONT WILL RETREAT NORTH TONIGHT/THURSDAY...REACHING NORTHERN MO BY EARLY AFTERNOON. TWO PRIMARY AREAS FOR SEVERE THUNDERSTORMS...WARM FRONT AND SURFACE DRYLINE OVER EASTERN KS. EXTREMELY UNSTABLE AIRMASS IN WARM SECTOR WILL MOVE INTO WEST CENTRAL MO BY AFTERNOON. VERY STRONG COUPLED JETS...850 MB/250 MB WILL INTERACT IN VICINITY OF BOTH BOUNDARIES TO ALLOW FOR RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS DURING THE AFTERNOON. DRYLINE SHOULD REACH MO/KS STATE LINE AROUND 00Z AND EXIT FORECAST AREA SHORTLY AFTER MIDNIGHT. AS MENTIONED IN SPC DISCUSSIONS THE POTENTIAL EXISTS FOR WIDESPREAD SEVERE WEATHER EVENT...STARTING WITH LARGE HAIL PRODUCERS LATE TONIGHT/THURSDAY MORNING AND THEN SUPERCELL/DRYLINE SEVERE ACTIVITY IN THE AFTERNOON/EVENING HOURS. WENT ABOVE GUIDANCE TEMPERATURES TOMORROW AS MODELS APPEAR TO BE UNDERFORECASTING STRENGTH OF WARMING IN WARM SECTOR. NO COOLING EXPECTED IN WAKE OF SURFACE LOW ON FRIDAY AND GIVEN AMPLE SUNSHINE AND WARMER START SHOULD BE ABLE TO WARM BACK INTO THE LOWER 80S...IF NOT WARMER. WARM ADVECTION CONVECTION RETURNS FOR YET ANOTHER ROUND OF NOCTURNAL CONVECTION OVER FORECAST AREA FRIDAY NIGHT. IN THE EXTENDED FORECAST...OUR ACTIVE WEATHER PATTERN THREATENS TO CONTINUE THROUGH THE WEEKEND AND NEXT WEEK. THE TROUGH ANCHORED OVER THE WEST COAST WILL SPIT OUT ANOTHER IN A SERIES OF STRONG SHORT WAVES INTO THE MIDWEST LATE FRIDAY. THE MID AND LONG RANGE MODELS ARE IN SOME DISAGREEMENT TO THE TIMING OF THE WAVE AS IT MOVES THROUGH THE MIDWEST THIS WEEKEND. THE UKMET CONTINUES TO BE THE MOST PROGRESSIVE..THE ECMWF IS OFFERING THE SLOWEST SOLUTION WHILE THE GFS IS SOMEWHERE IN BETWEEN. I HAVE OPTED TO TO GO WITH THE GFS AS IT PROVIDES A NICE COMPROMISE. THE GFS WOULD FOCUS OUR WEEKEND THUNDERSTORM CHANCES IN THE SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING TIME FRAME. FOR NEXT WEEK I ADDED IN THUNDERSTORM CHANCES FOR TUESDAY NIGHT AND WEDNESDAY. THE GFS DROPS ANOTHER WAVE INTO THE MIDWEST TUESDAY NIGHT...AND GIVEN THE ACTIVE PATTERN OF LATE IM NOT GOING TO DISAGREE. CUTTER 1115 AM... UPDATED TODAY/THIS EVENING TO ADJUST FOR CLOUDS AND TEMPERATURES AND DROP MENTION OF ANY CHANCE OF EVENING SHOWERS/THUNDERSTORMS. LATEST MODEL DATA INDICATES CONVECTIVE CHANCES TONIGHT MAY NOT BE AS GREAT AS EARLIER THOUGHT. MAY NEED TO LOWER RAIN CHANCES OVERNIGHT. WILL ASSESS MORE DATA BEFORE MAKING THIS CHANGE IF NEEDED. THURSDAY STILL LOOKS LIKE A BUSY DAY FOR SIGNIFICANT SEVERE WEATHER EVENT ACROSS FORECAST AREA. WARM FRONT AND DRYLINE WILL BE PRIMARY FOCI FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. MJ 350 AM... SATELLITE IMAGERY AND OBJECTIVE ANALYSIS SHOW ELONGATED LONGWAVE TROUGH ACROSS WESTERN CONUS ANCHORED AROUND UPPER LOW LOCATED OVER SOUTHERN ALBERTA/FAR NW MONTANA. SHORTWAVE NOTED LIFTING NORTHEAST ACROSS UPPER MS RIVER VALLEY...WITH UPSTREAM SHORTWAVE MOVING ACROSS CENTRAL CA. SURFACE ANALYSIS SHOWS FRONT EXTENDING FROM NEAR STL INTO WESTERN AR AND BACK INTO NORTH TX...WITH RIDGE ACROSS CENTRAL PLAINS. AS CA SHORTWAVE PROPAGATES INTO DESERT SOUTHWEST TODAY SHORTWAVE RIDGE AXIS PROGGED TO AMPLIFY ACROSS REGION...AS SURFACE RIDGE SHIFTS ACROSS FORECAST AREA. SKIES SHOULD REMAIN MOSTLY SUNNY THROUGHOUT DAY GIVEN AMPLIFYING RIDGE...HOWEVER DESPITE STRONG SOLAR HEATING MAX TEMPS WILL BE HELD BACK SOMEWHAT BY LIMITED BOUNDARY LAYER MIXING...GIVEN PROXIMITY OF SURFACE/850MB RIDGE. META SURFACE TEMPS SEEM TO REFLECT THIS WELL. AS RIDGE SHIFTS EAST THIS EVENING...STRONG MOISTURE RETURN PROGGED TO SET UP OVERNIGHT. TIGHT 850MB THETA-E GRADIENT PROGGED TO LIFT NORTHWARD ACROSS FORECAST AREA ALONG NOSE OF STRENGTHENING LOW LEVEL JET. WITH INCREASING 850MB MOISTURE UNDERNEATH 7-7.5 C/KM 700-500MB LAPSE RATES...SUFFICIENT ELEVATED INSTABILITY WILL BE IN PLACE FOR CONVECTION AFTER MIDNIGHT...INCLUDING THE POTENTIAL FOR A FEW STORMS TO PRODUCE LARGE HAIL. SETUP FOR THURSDAY LOOKS EERILY SIMILAR TO LAST SUNDAY...AS SHORTWAVE AMPLIFIES ACROSS REGION WHILE WARM FRONT LIFTS NORTH ACROSS FORECAST AREA DURING THE AFTERNOON...AND DRYLINE SURGES EAST ACROSS EASTERN KANSAS. ONCE AGAIN INSTABILITY/SHEAR PARAMETERS LOOK FAVORABLE FOR SUPERCELLS WITH ATTENDANT THREAT FOR LARGE HAIL/DAMAGING WINDS AND POSSIBLY TORNADOES. SEAMAN 400 PM... LATEST SURFACE ANALYSIS SHOWING WARM FRONT JUST COMING UP TO SOUTHERNMOST PORTION OF CWA. EARLIER THIS MORNING...CONVECTION FIRED UP NORTH OF THIS FRONT...BUT JUST SOUTH OF CWA /LIKE 10 MILES/. THIS AFTERNOON...ACTIVITY IS HELPED ALONG BY SHORTWAVE AND CURRENTLY MOVING EAST...STRONGEST STORMS ARE IN THE SOUTH CLOSEST TO WARM FRONT. AS SHORTWAVE MOVES EAST...EXPECTING CONVECTION TO TAPER OFF THIS EVENING. FRONT DOESNT GO VERY FAR. IT ENDS UP ALONG THE MO/ARKANSAS BORDER BY MORNING...WITH WEAK SFC HIGH OVER US ON WED. BY WED NIGHT...STRONG LLVL JET AND ISENTROPIC LIFT WILL GENERATE THUNDERSTORMS AROUND MIDNIGHT OR SO IN SOUTHERN PORTIONS OF CWA AND SPREADING NORTH OVERNIGHT. AS LOW DEVELOPS JUST TO OUR WEST...SEVERE WEATHER IS DEPENDENT ON WHERE THAT PESKY SFC BOUNDARY ENDS UP THURSDAY AFTERNOON. CURRENTLY LOOKS LIKE ANOTHER ROUND OF SVR WX IS POSSIBLE. ETA PROGGED HODOGRAPH HAS NICE CURVATURE...LI/S ARE WELL BELOW ZERO AND NO CAP. SHORTWAVES AND WAVERING BOUNDARIES CONTINUE TO AFFECT US THROUGH THE END OF THE EXTENDED. FRIDAY SHOULD BE DRY. BUT BY LATE THAT NIGHT...ANOTHER SFC LOW SETS UP AND LIKELY ANOTHER ROUND OF SEVERE WEATHER ON SATURDAY. TEMPERATURES REMAIN RIGHT AROUND CLIMO. LVQ .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, May 8, 6:00 AM CDT, 2 hours 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT THU MAY 8 2003 ...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND THIS EVENING WITH A THREAT OF LARGE HAIL...DAMAGING WINDS AND TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS. THESE STORMS WILL MOVE NORTH OF A MARYVILLE TO KIRKSVILLE BY EARLY AFTERNOON. OTHERWISE A WARM FRONT WILL LIFT NORTHWARD ACROSS THE REGION TODAY...WHILE A DRYLINE SETS UP ACROSS EASTERN KANSAS. THESE BOUNDARIES WILL PROVIDE A FOCUSING MECHANISM FOR THE RAPID DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING. INSTABILITY AND SHEAR PARAMETERS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR TORNADIC SUPERCELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE ALSO EXPECTED SATURDAY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING ACROSS THE ENTIRE AREA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
In the hours before
Special weather statement, May 8, 4:13 AM CDT, 4 hours 45 minutes before
KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-044>046- 081600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 413 AM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 297...IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL... CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY... GRUNDY...HARRISON...HOLT...HOWARD...JACKSON...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...MERCER...NODAWAY...PETTIS...PLATTE... PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BOONVILLE...CHILLICOTHE...KANSAS CITY...KIRKSVILLE... MARSHALL...MARYVILLE...MOBERLY...OLATHE...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEAMAN
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:03 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 42 min |
| May 8, 5:02 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 58 min |
| May 8, 5:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 53 min |
| May 8, 5:23 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.